Abstract: SA-PO1003

Pseudohyponatremia Secondary to Lipid Infusion

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Shah, Ankur, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Kitchens, Michael, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Kobrin, Sidney M., University of Pennsylvania, Philadelphia, Pennsylvania, United States
Background

We present the case of a 26 y/o male with a history of bipolar disorder admitted with acute seroquel intoxication (approximately 18000mg) treated with lipid emulsion infusion who developed pseudohyponatremia.

Methods

A 26 year old male with a history of bipolar disorder presented to the emergency department after he called his partner and admitted to taking a full bottle of seroquel pills (calculated to be approximately 18000mg). During his initial evaluation he was noted to be having seizure like activity and thusly he was intubated and started on vasopressors to maintain a MAP > 65. After consultation with poison control he was given an IV lipid emulsion bolus and infusion, 20% in concentration. The total dose of lipid infusion was 720 ml. Prior to infusion his serum sodium was within the normal range. Shortly after infusion he developed hyponatremia with a sodium that nadired at 124. The critical care service attempted to treat this with fludrocortisone and salt tabs prior to consultation with nephrology. Workup revealed normal serum osmolarity at the time of hyponatremia, revealing the diagnosis to be pseudohyponatremia. Fludrocortisone and salt tabs were discontinued.

Conclusion

It is oft quoted that the most frequently searched topic on uptodate is hyponatremia, here we present a new presentation of a classic disorder. The first step in the workup of hyponatremia is to evaluate the serum osmolarity to confirm that the hyponatremia is truly hypo-osmolar. Common causes of “pseudohyponatremia” include glycine infusion, hyperlipidemia, hyperglycemia, and hyperparaproteinemia. To our knowledge, this is the first reported case of iatrogenic pseudohyponatremia from a lipid emulsion infusion in an adult without an unintentional overdose. As lipid effusion grows as a treatment modality for lipophilic drug intoxication we will likely be seeing more of this entity and the course of treatment of this patient highlights the importance of increasing awareness.

Lab Values
Date4/7/2017 18:344/7/2017 18:354/7/2017 20:574/7/2017 20:004/7/2017 21:084/7/2017 21:124/7/2017 23:424/8/2017 02:59
Sodium/Event138140139Lipid Infusion139139138135
Serum Osm        
Date4/8/2017 07:404/8/2017 08:474/8/2017 11:154/8/2017 16:124/8/2017 18:114/8/2017 21:184/9/2017 02:474/9/2017 03:00
Sodium132133131127127128124132
Serum Osm       282